California, 2023Tornado and Winter Storm in California, February 27 to 28, 2023
February 27 to 28, 2023 · NWS EKA · 25 events in 12 counties and zones
A stormy pattern persisted through the end of the week. Storms from the 26th through the 28th are included here with snow reported to low elevations and very heavy snow over 2000 feet across much of Northwest California.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stormy pattern persisted through the end of the week. Storms from the 26th through the 28th are included here with snow reported to low elevations and very heavy snow over 2000 feet across much of Northwest California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 26, 3:15 PM PST, 12 hours 45 minutes earlier.
Area forecast discussion, Feb 26, 3:15 PM PST, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
315 PM PST Sun Feb 26 2023
.SYNOPSIS...Heavy snow is expected in the mountains tonight
through Tuesday, occasionally reaching interior valley locations.
The heaviest snow is expected during Monday morning with showers
then persisting through Tuesday night. Additionally, isolated
thunderstorms with small hail are likely along the coast. Drier
conditions will return on Wednesday with cold overnight low
temperatures later this week.
&&
.DISCUSSION...A relatively weak frontal system exits to the
southeast this afternoon, with some residual showers continuing to
move onshore along the Redwood coast. This brought about a half to
three-quarters of an inch of rain to the coast and a few inches of
snow across the interior mountains this morning. A much more notable
system will begin to impact the area tonight as a large trough moves
in from the west. This system is expected to have two parts, an
initial frontal passage early Monday then prolonged showery
conditions and lowering snow levels late Monday into Tuesday.
An embedded shortwave within the approaching trough will drive
strong southerly winds tonight ahead of its associated front, which
will then bring another round of precipitation over the area late
tonight into Monday morning. Advisory-level winds are expected to
reach the coastal headlands by late this evening, with precip
quickly spreading after midnight. The heaviest precip rates of this
system will occur with this initial frontal passage during early
Monday morning, with areas above 2000 ft seeing snowfall amounts
from 5 to 12 inches within a six hour period.
While cold, this system is expected to be a hair warmer than the
previous storm from a few days ago, with coastal locations and
elevations below 1000 ft expected to see precip at fall Monday
morning as mostly rain. However, between 1000 and 2000 feet there
remains some uncertainty with where exactly the snow level will be,
and local terrain will likely influence variations from valley to
valley. This heavy snowfall, mixed with the strong southerly winds,
may drive near blizzard conditions for a few hours Monday morning,
primarily across highway passes above 2000 ft...where travel may be
nearly impossible at the beginning of this event. For highway passes
in the 1500 ft region (the 101 corridor from Leggett to Willits,
highway 175, and highway 20), difficult to nearly impossible travel
conditions are likely Monday morning as well, although conditions
are expected to fluctuate more with some possible improvement
Monday afternoon.
Along with the travel impacts, the heavy snow load and strong winds
may lead to power outages as early as Monday for some interior
areas...with restoration possibly difficult due to aforementioned
travel impacts, thus be prepared for power outages to last for
multiple days should they occur.
Winds weaken a bit and turn westerly Monday afternoon in the wake of
the front as we transition to a more showery regime. Snow showers
are expected to continue through Tuesday night, dropping an
additional foot or two in the mountains by Wednesday morning. Snow
levels slowly lower overnight Monday night, with dustings of snow
possibly reaching down to around 1000 ft Tuesday morning for coastal
areas and even to the valley floor in portions of the interior where
cold air may become trapped. This drives another round of lower-
elevation travel impacts, once again for the 101 corridor where
Prairie Creek Summit, along with Rattlesnake summit and Ridgewood
Grade in Mendocino, likely will be affected by snowfall Tuesday
morning.
This trough is then forecast to exit to the east while ridging
builds aloft Wednesday, quenching shower activity and bringing a
return of northerlies and more climatological spring weather.
Overnight lows are expected to be cold during this time, reaching
the low 30's at the coast and mid 20's inland.
/TDJ
&&
.AVIATION...Skies have become mostly VFR across the area as ceiling
heights have lifted along with some areas of scattered cloudiness.
Expect clouds to increase again tonight ahead of the next, quick-
moving storm system. Southerly winds will increase as well. The wind
increase is expected to be swift, with not much chance of low-level
wind shear before surface winds increase. However, the oncoming
shift can continue to evaluate this threat. Rain will spread into
the area as well, with southerly low-level flow raising ceilings and
delaying the onset of rain along the North Coast. It appears that
the precip type will remain rain at all sites, although snow may be
close to KUKI from time to time. /SEC
&&
.MARINE...A developing area of low pressure will move SE from the
Gulf of Alaska to the OR coast by Monday. S-SW winds will increase
ahead of the attendant front as it pushes SE into the area tonight
and Monday. The latest forecast is not quite as bullish regarding
winds over the coastal waters. However, have left the Gale Warning
nearly unchanged due to the likelihood of gale force gusts. Did
delay the onset of warning level winds by a few hours over the S
waters. A large WSW swell will develop upstream with swell heights
reaching 20+ feet in our coastal waters. It appears that surf
heights will remain just below high surf criteria, although some
brief surf approaching advisory level will be possible, especially N
of Cape Mendocino. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory from 9 PM this evening to 8 AM PST Monday for
CAZ101>108-110-111-114.
Winter Weather Advisory from 9 AM to 10 PM PST Monday for
CAZ101-103-109.
Winter Storm Warning from 10 PM this evening to 4 PM PST
Tuesday for CAZ102-104>108-110-111-113>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST this evening for PZZ450-
470-475.
Gale Warning from 9 PM this evening to 9 AM PST Monday for
PZZ450-470.
Gale Warning from midnight tonight to 9 AM PST Monday for
PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Feb 26, 9:47 PM PST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
947 PM PST Sun Feb 26 2023
CAZ112-271400-
Southwestern Mendocino Interior-
947 PM PST Sun Feb 26 2023
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ101-103-271400-
Coastal Del Norte-Northern Humboldt Coast-
947 PM PST Sun Feb 26 2023
...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 10 PM PST MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Wind Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ104-271400-
Southwestern Humboldt-
947 PM PST Sun Feb 26 2023
...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST MONDAY...
...WINTER STORM WARNING IN EFFECT FROM 2 AM MONDAY TO 4 PM PST
TUESDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ109-271400-
Mendocino Coast-
947 PM PST Sun Feb 26 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 10 PM PST MONDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Weather Advisory is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ113-115-271400-
Southeastern Mendocino Interior-Southern Lake-
947 PM PST Sun Feb 26 2023
...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 4 PM PST
TUESDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-271400-
Del Norte Interior-
947 PM PST Sun Feb 26 2023
...WIND ADVISORY IN EFFECT UNTIL 8 AM PST MONDAY...
...WINTER STORM WARNING IN EFFECT FROM 2 AM MONDAY TO 4 PM PST
TUESDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-108-110-111-114-271400-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
947 PM PST Sun Feb 26 2023
...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST MONDAY...
...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 4 PM PST
TUESDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ105-106-271400-
Northern Humboldt Interior-Southern Humboldt Interior-
947 PM PST Sun Feb 26 2023
...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST MONDAY...
...WINTER STORM WARNING IN EFFECT FROM 2 AM MONDAY TO 4 PM PST
TUESDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
12 heavy snow, 9 winter weather, 3 winter storm, 1 tornado. Local standard time, as filed.
Heavy Snow, Southern Humboldt Interior
- When
- February 27, 4:00 AM PST to 4:00 PM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Measured 11 inches of snow by 8 am 3 miles west of Dinsmore at an elevation of 2,408 feet. Snow was continuing at the time of the observation.
Heavy Snow, Southern Humboldt Interior
- When
- February 27, 4:00 AM PST to 4:00 PM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Observer reported 10.4 inches of new snow by 7 am 5 miles east of Bridgeville at an elevation of 2,675 feet.
Heavy Snow, Northern Humboldt Interior
- When
- February 27, 4:00 AM PST to 4:00 PM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Observer reported 7.5 inches of new snow by 9 am 4 miles northwest of Willow Creek at an elevation of 3,142 feet. Snow depth was 26 inches.
Heavy Snow, Southern Humboldt Interior
- When
- February 27, 4:00 AM PST to 4:00 PM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Observer reported 8 inches of new snow near Kneeland at an elevation of 2,760 feet.
Heavy Snow, Del Norte Interior
- When
- February 27, 4:00 AM PST to 4:00 PM PST
- Where
- Del Norte Interior forecast zone
- Reported by
- Public
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Reported 12 inches of new snow by 8 am 4 miles east of Fort Dick at an elevation of 1,650 feet.
Winter Storm, Northern Humboldt Interior
- When
- February 27, 5:00 AM PST to 7:45 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Observer 2 miles west of Orleans measured 2.5 inches of snow at an elevation of 421 feet.
Heavy Snow, Northern Trinity
- When
- February 27, 5:00 AM PST to 12:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Report of 6 inches of snow at 2,650 approximately 10 miles northeast of Weaverville.
Heavy Snow, Southern Trinity
- When
- February 27, 5:00 AM PST to 10:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Observer reported 10 inches of snow at an elevation of 3,099 feet near Ruth.
Heavy Snow, Northern Trinity
- When
- February 27, 5:00 AM PST to 12:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Public
Report of 9 inches of snow in Weaverville.
Heavy Snow, Northwestern Mendocino Interior
- When
- February 27, 6:00 AM PST to 11:00 AM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- Public
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Report of 6 inches of snow in the last few hours in Willits.
Winter Weather, Southwestern Humboldt
- When
- February 27, 6:00 AM PST to 8:45 AM PST
- Where
- Southwestern Humboldt forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Rain mixed with snow over the last 24 hours. Measured a half inch of snow 2 miles south-southeast of Honeydew.
Winter Weather, Northern Lake County
- When
- February 27, 6:00 AM PST to 11:00 AM PST
- Where
- Northern Lake County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.100, -122.753 (the zone’s center; the record gives no point)
Observer reported 4 inches of snow 6 miles south of Gravelly Valley Airport at an elevation of 2,849 feet.
Winter Weather, Southern Lake County
- When
- February 27, 7:00 AM PST to 12:00 PM PST
- Where
- Southern Lake County forecast zone
- Reported by
- Trained Spotter
Spotter reported heavy snow with three inches in the last hour in Hobergs at an elevation of 3186 feet. Snow continued for several hours after the report.
Winter Weather, Northern Humboldt Coast
- When
- February 27, 8:49 AM PST
- Where
- Northern Humboldt Coast forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Small hail reported in Ferndale.
Winter Weather, Northern Humboldt Coast
- When
- February 27, 12:12 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Small hail reported in Cutten with hail covering the ground.
Tornado, Mendocino
- When
- February 27, 12:24 PM PST to 12:25 PM PST
- Where
- Mendocino County, 10.67 mi W of Piercy
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 39.984, -124.002
Video footage by the public showed a waterspout moving onshore as a tornado southeast of Shelter Cove. Tornado quickly dissipated as it encountered steep terrain.
Winter Weather, Mendocino Coast
- When
- February 27, 4:15 PM PST
- Where
- Mendocino Coast forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Small hail reported 9 miles south of Fort Bragg.
Heavy Snow, Northern Trinity
- When
- February 27, 9:00 PM PST to February 28, 4:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Report of 6 inches of snow 3 miles west-southwest of Lewiston at an elevation of approximately 1800 feet. Snow was still ongoing at the time of the report at 8 am.
Heavy Snow, Southern Trinity
- When
- February 27, 10:00 PM PST to February 28, 4:00 PM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Report of 20 inches of snow in the last 24 hours near Ruth at 3,000 feet in elevation.
Winter Storm, Northern Humboldt Interior
- When
- February 27, 10:00 PM PST to February 28, 3:00 PM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Report of 18 inches of new snow at an elevation of 4600 feet 4 miles southwest of Willow Creek.
Heavy Snow, Northern Trinity
- When
- February 28, 12:00 AM PST to 4:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Report of 12 inches of snow 10 miles northeast of Weaverville at an elevation of approximately 2650 feet. Snow was still ongoing at the time of the report at 8 am.
Winter Storm, Northern Humboldt Interior
- When
- February 28, 6:00 AM PST to 1:00 PM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Multiple vehicle collision on Highway 101 in Prairie Creek at an elevation of 1200 feet.
Winter Weather, Northern Humboldt Coast
- When
- February 28, 12:20 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Small hail reported in Blue Lake.
Winter Weather, Northern Humboldt Coast
- When
- February 28, 12:25 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Small hail on Highway 101 south of Eureka resulted in a 10-vehicle accident. Only minor injuries reported.
Winter Weather, Northern Humboldt Coast
- When
- February 28, 2:20 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Small hail on Highway 101 near the airport in McKinleyville resulted in a single vehicle accident.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, February 27, 2023$1.2 million · EF1 · 48 events
- Tornadoes and Hail in Ohio, February 27, 2023$931,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Indiana, February 27, 2023$360,000 · EF1 · 9 events
- High Wind in North Carolina, February 27 to 28, 2023$60,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Kentucky, February 27, 2023$22,000 · 53 kt wind · 22 events
- Tornado and Damaging Winds in Ohio, February 27, 2023$51,000 · EF0 · 4 events
- Hail and Damaging Winds in Indiana, February 27, 2023$35,000 · 1 in hail · 8 events
- Strong Wind in Illinois, February 27, 2023$19,000 · 19 events
- Winter Storm and Winter Weather in Wisconsin, February 27, 20233 injured · 7 events
- Hail and Damaging Winds in Indiana, February 27, 2023$30,000 · 1.75 in hail · 5 events
- Flood and Heavy Snow in California, February 27 to 28, 202322 events
- Winter Storm and Winter Weather in New York, February 27 to 28, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086317, 1086321, 1086328, 1086334, 1086335, 1086327, 1086331, 1086332, 1086338, 1086324, 1086326, 1086329, 1086323, 1086325, 1086336, 1086339, 1086337, 1086467, 1086482, 1086483, 1086468, 1086470, 1086469, 1086480, 1086481.